Wildfire, Sheridan Foothills
- When
- August 10, 8:29 AM MST to August 21, 11:59 PM MST
- Where
- Sheridan Foothills forecast zone
- Reported by
- Park/Forest Service
A lightning caused wildfire burned 4,827 acres 15 miles southwest of Sheridan. The fire burned from approximately August 10th to August 21st and consisted mostly of Lodgepole Pine.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A lightning caused wildfire burned 4,827 acres 15 miles southwest of Sheridan. The fire burned from approximately August 10th to August 21st and consisted mostly of Lodgepole Pine.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 10, 8:05 AM MST, 24 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
905 AM MDT FRI AUG 10 2007
.SHORT TERM...VALID FOR TDY AND SAT...
UPDATED...POPS HAVE BEEN REMOVED FROM EAST AS ACTIVITY HAS CLEARED
THE AREA. BORDER INCONSISTENCIES SMOOTHED OUT IN WIND GRIDS TONIGHT.
PREVIOUS DISCUSSION...
MAIN CONCERN TODAY IS WITH SERIOUS FIRE WEATHER SITUATION SHAPING
UP TODAY AND THIS EVENING AS COLD FRONT SWEEPS THROUGH THE AREA.
FOR THIS AFTERNOON...MODELS IN GOOD AGREEMENT WITH EACH OTHER
DRAGGING THE COLD FRONT INTO THE NORTHWEST PORTION OF THE FORECAST
AREA BY MID AFTERNOON. THIS IS SIGNIFICANTLY FASTER THAN WAS
FORECAST LAST NIGHT...WHEN THE FRONT WAS DUE INTO THE AREA LATE IN
THE EVENING. THIS TIMING DIFFERENCE IS EXTREMELY SIGNIFICANT FOR
FIRE CONCERNS AS IT TIES TOGETHER THE STRONGER
WINDS...THUNDERSTORM POTENTIAL...AND LOWEST RH VALUES...ALONG WITH
THE WIND SHIFT ITSELF. AS A RESULT HAVE UPGRADED THE FIRE WEATHER
WATCH TO A RED FLAG WARNING FOR ALL ZONES OUTSIDE OF THE BIG HORN
MOUNTAINS WHERE FIRE DANGERS ARE JUST UNDER CRITERIA...AND A LATER
FROPA AT THE HIGHER ELEVATIONS SHOULD LIMIT THE PERIOD OF
OVERLAPPING CRITICAL FIRE WEATHER CONDITIONS.
TEMPERATURES THIS AFTERNOON WILL BE AIDED BY GUSTY DOWNSLOPE WINDS
AND SINGLE DIGIT RELATIVE HUMIDITIES IN MANY LOCATIONS...SO EXPECT
UPPER 90S TO AROUND 100 DEGREES IN MANY LOCATIONS TODAY. THE
NORTHWEST CORNER OF THE FORECAST AREA MAY ESCAPE THE HOTTEST
TEMPERATURES WITH THE COLD FRONT MOVING THROUGH DURING THE HOTTEST
PART OF THE DAY. ISOLATED TO SCATTERED THUNDERSTORMS SHOULD
DEVELOP NEAR THE COLD FRONT THIS AFTERNOON. CURRENTLY SEEING THIS
TYPE OF ACTIVITY ON RADAR NEAR THE FRONT OVER FAR WESTERN MONTANA.
WATER VAPOR STILL SHOWS A DECENT FEED OF MID LEVEL MOISTURE MOVING
THIS WAY TO SUPPORT CURRENT POPS AS WELL. WITH THE VERY DRY LOW
LEVELS THOUGH WILL COME STRONG WIND GUST POTENTIAL. THESE OUTFLOWS
WILL ALSO FACTOR IN THE FRONTAL TIMING AS THEY MAY PROPAGATE THE
FRONT QUICKLY THROUGH THE AREA...WHICH IS NOT UNUSUAL IN THESE
SITUATIONS.
BEHIND THE FRONT THIS EVENING...STRONG NORTHWEST WINDS OF 20 TO 30
MPH WITH GUSTS OVER 40 MPH ARE NOT OUT OF THE QUESTION...AND THIS
DOES NOT INCLUDE THE POTENTIAL STRONGER GUSTS ASSOCIATED WITH ANY
CONVECTION. THE STRONGER POST FRONTAL WINDS SHOULD SUBSIDE A FEW
HOURS AFTER THE FRONT MOVES THROUGH.CONVECTION LOOKS LIKE IT WILL
STALL OVER THE CENTRAL AND NORTHEAST ZONES BY MIDNIGHT...WITH
NEITHER MODEL SHOWING ANY CHANCE OF IT PROGRESSING INTO THE
SOUTHEAST ZONES...SO LEFT THAT AREA DRY.
SATURDAY LOOKS VERY PLEASANT WITH HIGHS BELOW NORMAL FOR THIS TIME
OF YEAR. IT MAY BE A BIT BREEZY IN THE AFTERNOON. BY LATE IN THE
DAY A STRONG MOISTURE FETCH MOVES NORTHWEST INTO THE AREA ON
STRONGER 850 MB SOUTHEAST WINDS. THIS PUSHES PW VALUES UP TOWARD
AN INCH BY SATURDAY EVENING OVER EASTERN ZONES. AT THE SAME TIME A
WEAK DISTURBANCE RIDING THE SOUTHWEST JET CROSSES THE AREA. CANT
RULE OUT A FEW THUNDERSTORMS BY LATE IN THE DAY BECAUSE OF THIS
AND ADDED LOW POPS TO COVER. TEMPERATURES LOOK VERY COMFORTABLE
SATURDAY NIGHT...MAINLY IN THE 40S AND 50S. CHAMBERS
.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...
MAIN CHANGE TO EXTENDED FORECAST WAS TO TREND DRIER FOR EARLY IN
THE PERIOD. THE MODELS WERE STILL IN GOOD AGREEMENT DURING THE
PERIOD AND HAD THE REGION UNDER A WSW FLOW ON THE PERIPHERY OF
STRONG UPPER HIGH OVER THE S CENTRAL U.S.. AN UPPER RIDGE WAS
PROGGED TO AMPLIFY OVER THE AREA FOR MIDWEEK AS AN UPPER TROUGH
APPROACHED THE NW PACIFIC COAST. BUILDING HEIGHTS OVER THE AREA ON
SUNDAY COUPLED WITH A DRY AIRMASS WILL INHIBIT PRECIP CHANCES.
HAVE RESTRICTED POPS TO OVER AND NEAR THE MOUNTAINS SUN AFTERNOON
AND EVENING. MONDAY AND MON EVENING WILL BE SIMILAR TO SUNDAY BUT
GFS SHOWED A BIT MORE MOISTURE IN THE UPPER FLOW. WENT WITH JUST
MOUNTAIN POPS MON AFTERNOON AND LOW POPS OVER MOST OF AREA EXCEPT
NE MON NIGHT. 700 MB TEMPERATURES IN THE LOW TO MID TEENS BOTH
DAYS SUPPORTED TEMPS IN THE 90S...AND OVERNIGHT LOWS MAINLY IN THE
60S. ON TUE...HIGH PRESSURE PUSHES INTO NE MT FROM S CANADA
BRINGING A BACK DOOR COLD FRONT INTO THE AREA. GFS ALSO SHOWED
MORE MOISTURE OVER THE AREA. THUS LEFT LOW POPS ACROSS THE REGION
THROUGH TUE NIGHT. GUIDANCE SUPPORTED COOLER CONDITIONS SO LOWERED
HIGHS TOWARD BIAS CORRECTED GFS AND NUDGED MINS TOWARD ADJMEN. ON
WED...CONFINED POPS TO MAINLY WESTERN AREAS IN WESTERN PORTION OF
AMPLIFYING RIDGE. KEPT POPS ACROSS ENTIRE AREA WED NIGHT. RIDGE
WILL SLIDE E THU. MADE NO CHANGES TO LOW POPS OVER AREA. TEMPS
LOOKED FINE WED THROUGH THU WITH RETURN TO WARMER CONDITIONS.
ARTHUR
&&
.AVIATION...
A COLD FRONT WILL MOVE W TO E THIS AFTERNOON THROUGH EARLY THIS
EVENING. ISOLATED TO SCATTERED THUNDERSTORMS WILL ACCOMPANY THE
COLD FRONT. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE WIND
GUSTS TO AROUND 40 KT THIS AFTERNOON AND EVENING. OUTSIDE THE
STORMS...WINDS ALONG THE FRONT COULD ALSO GUST FROM THE WEST TO
NORTH AT 30 MPH AS WELL. CLOUD BASES WILL REMAIN HIGH THROUGH THE
FRONTAL PASSAGE AND THE RAIN IS NOT EXPECTED TO REDUCE
VISIBILITIES SIGNIFICANTLY. VRF CONDITIONS SHOULD PREVAIL. MOORE
&&
.PRELIMINARY POINT TEMP/POPS...
TDY SAT SUN MON TUE WED THU
-------------------------------------------------------
BIL 095 058/082 057/094 063/095 063/088 060/089 063/091
2/T 22/T 20/U 00/U 22/T 22/T 21/B
LVM 090 047/084 046/093 052/093 055/086 055/084 054/090
3/T 32/T 21/U 20/U 22/T 22/T 22/T
HDN 100 060/088 059/099 060/099 062/094 060/098 060/097
0/U 22/T 20/U 00/U 22/T 22/T 21/B
MLS 100 062/084 060/096 064/099 066/092 064/093 064/095
0/U 21/U 20/U 00/U 12/T 21/B 21/B
4BQ 099 061/087 059/097 063/099 064/095 063/099 061/093
0/U 01/B 20/U 00/U 22/T 22/T 21/B
BHK 099 059/085 057/091 060/095 061/088 060/093 060/091
0/U 21/N 21/U 00/U 12/T 21/B 21/U
SHR 097 056/085 053/096 058/090 058/091 057/092 058/091
0/U 22/T 22/T 20/U 22/T 22/T 21/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR
ZONES 28>42-56>58-63>68.
WY...RED FLAG WARNING IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR
ZONES 98-99.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 451 AM MDT FRI AUG 10 2007 MTZ028>042-056>058-063>068-WYZ098-099-111100- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 451 AM MDT FRI AUG 10 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT A STRONG COLD FRONT WILL MOVE THROUGH THE REGION LATE IN THE DAY TODAY. AHEAD OF THIS SYSTEM...ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP. BECAUSE THE LOWER LEVELS OF THE ATMOSPHERE ARE EXCEEDINGLY DRY...LITTLE IF ANY RAINFALL IS EXPECTED TO MAKE IT TO THE GROUND WITH THESE STORMS...INSTEAD STRONG WIND GUSTS CAN BE EXPECTED. AS THE COLD FRONT PASSES...WINDS WILL BECOME STRONG OUT OF THE NORTHWEST WITH GUSTS EXPECTED TO EXCEED 40 MPH FOR A PERIOD OF SEVERAL HOURS AFTER THE FRONTAL PASSAGE. DRY LIGHTNING ASSOCIATED WITH THE STORMS...COMBINED WITH RELATIVE HUMIDITIES IN THE SINGLE DIGITS AND THE GUSTY WINDS WILL CREATE A VERY SERIOUS WILDFIRE CONCERN FOR THIS AFTERNOON THROUGH LATE TONIGHT. AS A RESULT A RED FLAG WARNING IS IN EFFECT FOR ALL OF SOUTH CENTRAL AND SOUTHEAST MONTANA AND SHERIDAN COUNTY WYOMING. USE EXTREME CAUTION IF PLANNING ANY OUTDOOR ACTIVITIES THAT INVOLVE THE USE OF FIRE TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2007Every state in 2007This day in weather historyWarnings in Wyoming, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54306.